Alert archive / Iowa / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 28, 1998, 6:32 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 1998, 6:32 PM CDT (23:32 UTC)
- Expired
- May 28, 1998, 9:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 282333 FFWMLI IAC019-290235- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 632 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BUCHANAN COUNTY IN NORTHEASTERN IOWA * UNTIL 935 PM CDT * AT 630 PM CDT... SPOTTERS INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NORTH OF A LINE FROM JESUP TO WINTHROP... MOVING EAST AT 20 MILES AN HOUR. * SPOTTERS AND DOPPLER RADAR SUGGESTED 1-2 INCHES OF RAIN HAS FALLEN OVER THE PAST 45 MINUTES. TRAINING OF THUNDERSTORMS WILL CAUSE FLASH FLOODING OVER THE WARNING AREA SHORTLY WITH ADDITIONAL TORRENTIAL RAIN. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. HELGESON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:19 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 28, 1:19 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 PM CDT THU MAY 28 1998 ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE... NEARLY 4000 J/KG... AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER 17Z ADAP... IN GUD AGREEMENT W ETA. FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS. OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH. CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS. CID 69/70 DBQ 67/80 MLI 70/60 BRL 71/50 TPH
In the hours before
Special weather statement, May 28, 4:08 PM CDT, 2 hours 24 minutes before
IAZ040>042-051>053-065-290305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT THU MAY 28 1998 ...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE... DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE ABOVE MENTIONED COUNTIES. SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING TORNADOES. STAY TUNED. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. TPH
Special weather statement, May 28, 4:08 PM CDT, 2 hours 24 minutes before
IAZ040>042-051>053-065-290305- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 408 PM CDT THU MAY 28 1998 ...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF EASTERN IOWA... A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PARTS OF EASTERN IOWA. COUNTIES IN THE WATCH AREA INCLUDE BUCHANAN... DELAWARE... DUBUQUE... BENTON... LINN... JONES AND CEDAR. THIS TORNADO WATCH REPLACES THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE ABOVE MENTIONED COUNTIES. SEVERE THUNDERSTORMS IN NORTH CENTRAL IOWA WILL BE MOVING INTO EASTERN IOWA AFTER 5 PM CDT. THESE STORMS HAVE PRODUCED DAMAGING TORNADOES. STAY TUNED. THE KEY TO SURVIVAL IS ADVANCED PLANNING. YOU SHOULD KNOW WHERE THE SAFEST AREAS OF YOUR HOME OR BUSINESS ARE...SUCH AS INTERIOR ROOMS ON THE LOWEST FLOOR POSSIBLE. TPH
Local storm report, May 28, 6:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0613 PM FAIRBANK IA 0.75 INCH HAIL 05/28/98 BUCHANAN
Local storm report, May 28, 6:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 PM CDT THU MAY 28 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0613 PM FAIRBANK IA 0.75 INCH HAIL 05/28/98 BUCHANAN
Special weather statement, May 28, 6:16 PM CDT, 16 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 616 PM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON... CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD CITY METRO AREA IS INCLUDED IN THE WATCH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
Special weather statement, May 28, 6:16 PM CDT, 16 minutes before
IAZ054-066>068-ILZ001-002-007-009-015-291115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 616 PM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM FOR PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR A SMALL PORTION OF EASTERN IOWA AND PARTS OF NORTHWEST ILLINOIS. COUNTIES IN THE WATCH INCLUDE JO DAVIESS... STEPHENSON... CARROLL... JACKSON... CLINTON... SCOTT... MUSCATINE... ROCK ISLAND AND WHITESIDE. THE QUAD CITY METRO AREA IS INCLUDED IN THE WATCH. WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:38 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 62 min |
| May 28, 6:02 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 63 min |
| May 28, 6:37 PM CDT | Tornado Warning | DVN | Buchanan, Delaware | 48 min |
| May 28, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 65 min |
| May 28, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 64 min |
Nearby
Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.